Can Weight Loss Drugs Cause Blindness? Learn More

The weight loss of many international celebrities has recently been attributed to the usage of drugs like Ozempic. However, as with many such medications, the results come with significant risks. Recent research has linked popular weight loss drugs to an uncommon eye-blinding condition. Patients with diabetes or obesity are commonly prescribed weight loss drugs, such as Ozempic or Wegovy, which contain the protein semaglutide that helps manage blood sugar by promoting insulin production.

Loss of Vision in One Eye

A team of researchers, led by experts from the Massachusetts Eye and Ear Hospital in the US, found that patients with obesity who were prescribed these weight loss drugs were over seven times more likely to be diagnosed with NAION, or ‘Non-Arteritic Anterior Ischemic Optic Neuropathy,’ causing sudden vision loss in one eye. Additionally, patients with diabetes taking these semaglutide-containing drugs were over four times more likely to receive an NAION diagnosis. The findings are published in The Journal of the American Medical Association (JAMA) Ophthalmology.

“This information was previously unknown and should be included in discussions between patients and their doctors, especially if patients have other known optic nerve problems like glaucoma or if there is pre-existing significant visual loss from other causes,” said lead author Joseph Rizzo, director of the Neuro-Ophthalmology Service at Massachusetts Eye and Ear. Rizzo emphasized that the increased risk relates to a relatively uncommon disorder and that further studies are needed as researchers do not know why or how the link between taking weight loss drugs and the eye condition exists. Therefore, the findings should “be viewed as significant but tentative,” Rizzo added.

How Common Is the Condition?

According to the American Academy of Ophthalmology, NAION is relatively rare, affecting 2-10 people per 100,000 population. The condition is thought to be caused by reduced blood flow to the optic nerve head, leading to permanent vision loss in one eye. In their analysis, researchers included data from records of more than 17,000 patients at the hospital diagnosed with either diabetes or obesity, who were prescribed semaglutide-containing or other weight loss drugs. “The use of these drugs has exploded throughout industrialized countries and they have provided significant benefits in many ways, but future discussions between a patient and their physician should include NAION as a potential risk,” Rizzo said.

Back to top button

Adblock Detected

Please consider supporting us by disabling your ad blocker